Liver Disorders Community
Doxycycline Bactrim & High Liver Enzymes
About This Community:

This support community is for discussions and support relating to liver disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Doxycycline Bactrim & High Liver Enzymes

I started Bactrim 3/12/ for staph infection caused from a sebaceous cyst that popped only in partial. The PCP Then switched to Doxycycline 100 mg. on 4/18, but was only able to take for 5 days, due to side effects. Therefore, my PCP switched me back to bactrim, on 4/23 until a repeated bacteria test result from a sebaceous cyst that he drained, showed negative for any WCB's or organism.



Bactrim-3/12
Doxycycline 100 mgs. 4/18
Bactrim-4/23

Blood test results from:

3/24 blood test revealed high Alanine Aminotransferase 59 U/L   Normal range: High 0-55


7/5-Alanine Aminotransferase          100      Normal range:  0-55
      Aspartate Aminotransferase         57      Normal range: 5-34
      

7/11-Alanine Aminotransferase      114
        Aspartate Aminotransferase   60 U/L

7/19-Alanine Aminotransferase    118
        Aspartate Aminotransferase  56

8/2-Alanine Aminotransferase        81
       Aspartate Aminotransferase    40

I've read that Doxycycline & Bactrim can raise liver enzymes. I've taken Bactrim for yrs. for sinus infections, being that I'm allergic to many other antibiotics. However, I've never take Doxycycline. So, could it of been the Doxycycline or Bactrim that raised my level's? and if so, why did the ALT elevated on 7/11 and 7/19 bloodtest results?

Thank you for your assistance!
6 Comments Post a Comment
Blank
Avatar_m_tn
I haven't researched Bactrim but I know it is routinely used post liver transplant as a prophylaxis against Pneumocystis carinii pneumonia. I therefore doubt that Bactrim is likely the culprit and especially since you say you've taken it previously without incident. Your course of Doxycycline was so brief that I wouldn't think it would have a significant effect on your liver enzymes. Perhaps the enzyme elevation was not related to those 2 drugs. Have you made any significant lifestyle changes that might account for the recent improvement? Your ALT was slightly elevated before you started Bactrim and your numbers got never significantly high - I say at the highest they were - 118 -they'd be described as mildly elevated or perhaps moderately elevated. Your most recent results show improvement and if you can  identify any lifestyle changes that you've adopted I would continue doing what you're doing and see if your numbers don't normalize soon.

Good luck,
Mike
Blank
2121656_tn?1395678349
Good morning sir,

I also posted my question to Dr. Schiano & this is his response:

absolutely--both of these are well known to cause a drug-induced liver injury, especially bactrim.  This should be totally reversible with time.  infrequently an autoimmune hepatitis can be triggered so the duration of abnormal liver tests could be longer.

NOTE: I did start  a 10 day of Bactrim on 3/12/12, & finished on 3/22/12. Blood draw was on 3/24/12, in which was 12 days after. Besides, I learned along time ago, not to ever have blood work done while on an antibiotic or sick. It always would come back with high sugar levels, WBC, ect. out of whack. I've had to have blood test repeated over & over & once I was off the antibiotic or recovered from illness, all my levels would be good.  Anyhow, my concern now is per Dr. Schiano & doing research, I'm hoping that I don't now have drug induced autoimmune hepatitis, and if so waiting till I see the Gastro. in Oct. doesn't worsen. My PCP will not do a work up for hepatitis, because the level's are dropping.

My understanding from Dr. Schiano, is that because I had taken Bactrim for 10 days, then Doxycycline, and other half round of Bactrim, could be a possible drug overdose. With my research, Bactrim is a antibiotic that can cause high liver enzymes, meaning injury or damage. Also, I've learned that all antibiotics in the Tetracycline family can cause high liver enzymes, as tetracycline did to my sister. Pharmacist, said they took it off the market. Not sure why they'd keep any of the Cycline's on the market then.

Thanks for responding
Blank
2121656_tn?1395678349
Here's a site about antibiotics that can cause  antibiotic-induced hepatotoxicity.

http://jac.oxfordjournals.org/content/early/2011/05/17/jac.dkr159.full
Blank
2121656_tn?1395678349
Oops! sorry, here's one of the sites about bactrim:

http://www.medicinenet.com/drug_induced_liver_disease/page5.htm
Blank
Avatar_m_tn
Thanks for the information. I didn't know that. I do know that a whole lot of transplant recipients were taking Bactrim in the early 2000's and I never heard of associated liver toxicity back then..

You said you'd taken Bactrim without any issues previously and that you only took Doxycycline 5 days and stopped on 4/23. Your liver enzymes were elevated pretty long after that. I trust Dr. Schiano's judgment but it still looks strange to me.

Hey whatever the reason I like it that your enzymes are looking better.

Mike
Blank
2121656_tn?1395678349
That quite allright. After all that's why we are all here, is to educate each other.  Yeah, I've taken Bactrim many of times, being that I'm allergic to all macrolides, cillian's, avelox, erythromycin & Zythromax. I'm thinking maybe drug induced from going from Bactrim to Doxycycline then back to Bactrim in a short time is the underlining cause. Let me add, as I stated above I usually won't even go for my 3 month lab test if sick & on antibiotic, because as also stated above. I learned with experience, lab results showed increase in my blood sugar, low WCB ect. before. Not sure why I went this time 2 days after finishing the Bactrim. I probably wasn't thinking, seeing that I have a tendency to forget alot, not sure if that has to do with Hashi's that I was also just diagnosed by having high antibodies.

Thanks for you assistance. I will definitely keep you posted. I have a procedure tomorrow to remove a sebaceous cyst, however I'm scared because I'm afraid I'll have to take antibiotics to prevent infection & really am afraid to do so. Per the surgeon, no antibiotic is needed after procedure. However, I read different. I just may put that off for now.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Liver Disorders Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_m_tn
Blank
me_just34
317787_tn?1373214989
Blank
Dee1956
DC
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
1702615_tn?1407340009
Blank
reallybuzzed
Ocean City area for now, MD
1622896_tn?1402351966
Blank
bobdylan1958
Outside London, United Kingdom
Avatar_m_tn
Blank
jimgreg
piqua, OH